Neuroleptic malignant syndrome
Neuroleptic malignant syndrome (NMS) is a life-threatening, neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. It is considered to be a very serious neurological disorder. more...
NMS is caused almost exclusively by antipsychotics, which includes all types of neuroleptic medicines along with newer antipsychotic drugs. The higher the dosage, the more common the occurrence. Rapid and large increases in dosage can also be attributed to the development of NMS. Other drugs, environmental or psychological factors, hereditary conditions, and specific demographics may be at greater risk, but to date no conclusive evidence has been found to support this. The disorder typically develops within two weeks of the initial treatment with the drug, but may develop at any time that the drug is being taken. NMS may also occur in people taking a class of drugs known as dopaminergics.
The first symptom to develop is usually muscular rigidity, followed by high fever and changes in cognitive functions. Other symptoms can vary, but may be unstable blood pressure, confusion, coma, delirium, muscle tremors, etc. Once symptoms do appear, they rapidly progress and can reach peak intensity in no more than three days. These symptoms can last as little as eight hours or as long as forty days.
As with most illnesses, the prognosis is best when identified early and treated aggressively. In these cases, NMS is usually not fatal, although there is currently no agreement on the exact mortality rate for the disorder. Studies have given the disorder a mortality rate as low as 5% and as high as 76%, although most studies agree that the correct percentage is in the lower spectrum, perhaps between 10% - 20%. Re-introduction to the drug that originally caused NMS to develop may also trigger a recurrence, although in most cases it does not.
Although treatment is not always necessary, it will help to cure the disease and prevent fatal developments from occurring. The first step in treatment is generally to remove the patient from any neuroleptic or antipsychotic drugs being taken and to treat fever agressively. Many cases require intensive care, or some kind of supportive care at the minimum. Depending on the severity of the case, patients may require other treatments to contend with specific effects of the disorder. These include circulator and ventilatory support, the drugs dantrolene sodium, bromocriptine, apomorphine and electroconvulsive therapy (ECT) if medication fails.
Read more at Wikipedia.org